Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 202, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Sep 23, 2000, 1:02 AM CDT for Elk County, Kansas. It was in force for 58 min. 1 report came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Sep 23, 2000, 1:02 AM CDT (06:02 UTC)
- Expired
- Sep 23, 2000, 2:00 AM CDT
- In force
- 58 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Elk County, KS
The radar
The Wichita radar (KICT), 108 km from the middle of the area, began a volume at 06:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 23, 1:23 AM CDT | Hail 1 | Howard, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 6.0 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1368 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 2180 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 56 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.9
The text
As transmitted, in the capitals the NWS used until 2016.
873 WUUS53 KICT 230602 SVRICT KSC049-230700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WICHITA KS 102 AM CDT SAT SEP 23 2000 THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ELK COUNTY IN SOUTHEAST KANSAS * UNTIL 200 AM CDT. * AT 1258 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER HOWARD...OR ABOUT 39 MILES SOUTHEAST OF EL DORADO...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR HOWARD AT 105 AM THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF DIMES... VERY FREQUENT AND DEADLY CLOUD-TO-GROUND LIGHTNING... STAY AWAY FROM WINDOWS. REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR ELK COUNTY UNTIL 200 AM CDT. LAT...LON 3749 9635 3741 9629 3752 9597 3761 9619 HYSELL NNNN
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 6:21 PM CDT, 6 hours 41 minutes earlier.
Area forecast discussion, Sep 22, 6:21 PM CDT, 6 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 621 PM CDT FRI SEP 22 2000 ...MESOSCALE UPDATE... THUNDERSTORMS CONTINUE TO BE PRIMARILY OUTFLOW DOMINATED STORMS. WRN RENO COUNTY STORM INITIALLY LOOKED RATHER FAVORABLE TO TRACK ALG PREV OUTFLOW...BUT THAT BOUNDARY HAS CONTINUED TO SURGE S...FARTHER THAN EXPECTED. IN THE NR TERM...PRIMARY SVR THREAT WL BE ON TSTMS THAT DVLP EITHER AHD OR STAY ANCHORED ON OUTFLOW BNDRY. WL LKLY BE DIFFICULT TO GET ANYTHING MORE THAN DIMES ON STORMS WELL N OF THE BNDRY...UNLESS STORM REL FLOW IS ENHANCED. WL ALSO BE MONITORING S CNTRL KS CLOSELY FOR BACKING SFC WNDS WHICH WOULD INCRS LLVL SHEAR/SVR POTENTIAL. THRU MIDNGT...THE SO CALLED MESOETA IN AWIPS SHOWING INCRG MIDLVL WARM AIR ADVCTN DVLP BY 06Z ALG FNT OVR S CNTRL KS. BEST SATURATION IS INDCD ALG/E OF I-35. PRIND THAT TSTMS WL EVENTUALLY BECOME MORE ELEVATED AND MORE WDSPD THRU MIDNGT. HOWERTON
In the hours before
Special weather statement, Sep 22, 7:41 PM CDT, 5 hours 21 minutes before
KSZ051>053-230056- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 741 PM CDT FRI SEP 22 2000 ...A SEVERE THUNDERSTORM WATCH UPDATE... SEVERE THUNDERSTORM WATCH NUMBER 747 IS NO6 LONGER IN EFFECT FOR MCPHERSON...MARION AND CHASE COUNTIES. THE THREAT OF SEVERE WEATHER HAS ENDED FOR THESE AREAS...AND THE WATCH IS NO LONGER IN EFFECT. HOWERTON
Local storm report, Sep 23, 12:09 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1209 AM CDT SAT SEP 23 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM BURNS KS 60 MPH TSTM WIND GUST
09/22/00 MARION REPORTED BY LAW
ENFORCEMENT
0705 PM 6 SW PEABODY KS 60 MPH TSTM WIND GUST
09/22/00 MARION REPORTED BY TRAINED
WEATHER SPOTTER
0738 PM ST. LEO KS 60 MPH TSTM WIND GUST
09/22/00 KINGMAN REPORTED BY TRAINED
SPOTTER
0700 PM N PEABODY KS 1.00 INCH HAIL
09/22/00 MARION 0759 PM BOULDER BLUFF KS 60 MPH TSTM WIND GUST
09/22/00 BUTLER REPORTED BY EOC
0750 PM 3 S POTWIN KS .75 INCH HAIL
09/22/00 BUTLER REPORTED BY EOC
0750 PM 5 S EL DORADO KS 60 MPH TSTM WIND GUST
09/22/00 BUTLER REPORTED BY EOC
0730 PM ST. LEO KS .88 INCH HAIL
09/22/00 KINGMAN 0745 PM 1 N LEON KS 70-80 MPH TSTM WIND GUST
09/22/00 BUTLER 0830 PM K42 AND HOOVER KS
09/22/00 SEDGWICK 0800 PM NASHVILLE KS .88 INCH HAIL
09/22/00 KINGMAN 0831 PM TOWANDA KS .88 INCH HAIL
09/22/00 BUTLER 0814 PM EL DORADO KS 1.00 INCH HAIL
09/22/00 BUTLER REPORTED BY 911/DISPATCH
1015 PM 2 E WINFIELD KS 1.75 INCH HAIL
09/22/00 COWLEY REPORTED FROM PUBLIC
0905 PM DOUGLASS KS .75 INCH HAIL
09/22/00 BUTLER REPORTED BY OFF-DUTY NWS
EMPLOYEE
0926 PM PILOT POINTE ESTATES KS 1.00 INCH HAIL
09/22/00 BUTLER / COWLEY 1007 PM WINFIELD KS 1.00 INCH HAIL
09/22/00 COWLEY REPORTED BY HAM OPERATOR
MRWLocal storm report, Sep 23, 12:09 AM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1209 AM CDT SAT SEP 23 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0705 PM BURNS KS 60 MPH TSTM WIND GUST
09/22/00 MARION REPORTED BY LAW
ENFORCEMENT
0705 PM 6 SW PEABODY KS 60 MPH TSTM WIND GUST
09/22/00 MARION REPORTED BY TRAINED
WEATHER SPOTTER
0738 PM ST. LEO KS 60 MPH TSTM WIND GUST
09/22/00 KINGMAN REPORTED BY TRAINED
SPOTTER
0700 PM N PEABODY KS 1.00 INCH HAIL
09/22/00 MARION
0759 PM BOULDER BLUFF KS 60 MPH TSTM WIND GUST
09/22/00 BUTLER REPORTED BY EOC
0750 PM 3 S POTWIN KS .75 INCH HAIL
09/22/00 BUTLER REPORTED BY EOC
0750 PM 5 S EL DORADO KS 60 MPH TSTM WIND GUST
09/22/00 BUTLER REPORTED BY EOC
0730 PM ST. LEO KS .88 INCH HAIL
09/22/00 KINGMAN REPORTED BY TRAINED
SPOTTER
0745 PM 1 N LEON KS 70-80 MPH TSTM WIND GUST
09/22/00 BUTLER REPORTED BY TRAINED
SPOTTER
0830 PM K42 AND HOOVER KS LIGHTNING STRIKE
09/22/00 SEDGWICK 2 INJURIES
REPORTED BY EOC
0800 PM NASHVILLE KS .88 INCH HAIL
09/22/00 KINGMAN REPORTED BY TRAINED
SPOTTER
0831 PM TOWANDA KS .88 INCH HAIL
09/22/00 BUTLER REPORTED BY TRAINED
SPOTTER
0814 PM EL DORADO KS 1.00 INCH HAIL
09/22/00 BUTLER REPORTED BY 911/DISPATCH
1015 PM 2 E WINFIELD KS 1.75 INCH HAIL
09/22/00 COWLEY REPORTED FROM PUBLIC
0905 PM DOUGLASS KS .75 INCH HAIL
09/22/00 BUTLER REPORTED BY OFF-DUTY NWS
EMPLOYEE
0926 PM PILOT POINTE ESTATES KS 1.00 INCH HAIL
09/22/00 BUTLER / COWLEY REPORTED BY TRAINED
V SPOTTER
1007 PM WINFIELD KS 1.00 INCH HAIL
09/22/00 COWLEY REPORTED BY HAM OPERATOR
WILSONLocal storm report, Sep 23, 12:43 AM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA, KANSAS
1243 AM CDT SAT SEP 23 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1000 PM 2 S ANDOVER KS 50-60 MPH TSTM WIND GUST
09/23/00 BUTLER REPORTED BY HAM OPERATOR
1050 PM 10 E WINFIELD KS 1.00 INCH HAIL
09/23/00 COWLEY REPORTED BY EOC
1211 AM SEDAN KS .88 INCH HAIL
09/23/00 CHAUTAUQUA REPORTED BY 911/DISPATCH
MRWSpecial weather statement, Sep 23, 12:47 AM CDT, 15 minutes before
KSZ071-072-093>096-098>100-230630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1247 AM CDT SAT SEP 23 2000 ...SEVERE THUNDERSTORM WATCH NUMBER 750 WILL EXPIRE AT 1 AM CDT... SEVERE THUNDERSTORM WATCH NUMBER 750 WILL EXPIRE AT 1 AM CDT. THE FOLLOWING COUNTIES ARE NO LONGER IN A SEVERE THUNDERSTORM WATCH... COWLEY...ELK...CHAUTAUQUA...WOODSON...WILSON...MONTGOMERY... ALLEN...NEOSHO...LABETTE. WIDESPREAD THUNDERSTORMS ACROSS SOUTHEAST KANSAS WERE GRADUALLY WEAKENING. THEREFORE...THE SEVERE THUNDERSTORM WATCH ACROSS THE AREA WILL EXPIRE AT 1 AM. PEA TO MARBLE SIZE HAIL AND LIGHTNING WILL STILL BE POSSIBLE FROM THE STRONGER STORMS...BUT WIDESPREAD SEbVERE WEATHER IS NOT EXPECTED. HYSELL
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:09 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 66 min |
| Sep 22, 7:31 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 59 min |
| Sep 22, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Butler | 57 min |
| Sep 22, 9:15 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Cowley | 60 min |
| Sep 22, 10:10 PM CDT | Severe Thunderstorm Warning | ICT | Cowley | 65 min |
| Sep 22, 11:04 PM CDT | Severe Thunderstorm Warning | ICT | Chautauqua | 71 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.